Vitamin & Mineral Deficiencies Caused by Proton Pump Inhibitor (PPI's) Drugs: Simple steps to prevent serious health consequences
Source: Medscape Article: Micronutrient Deficiency Often Unnoticed in PPI Users (October 19, 2016); Therapeutic Advances in Gastroenterology (2012)
Lifestyle Medicine Update (December 15, 2016)
Our research story today cites the October 19, 2016, report in Medscape, which highlights the risk of developing nutrient deficiencies and some serious side effects, as a result of taking drugs used to manage indigestion, heartburn, peptic ulcer, and GERD (Gastroesophageal Reflux Disease). These drugs are known as PPI’s or Proton Pump Inhibitors, as they block the secretion of stomach acid. Common Proton Pump Inhibitor Drugs include:
- Aciphex (raberprazole)
- Nexium (esomeprazole)
- Prevacid (lansoprazole)
- Prilosec (omeprazole)
- Protonix (pantoprazole)
- Dexilant (Dexlansoprazole)
They are commonly prescribed to treat heartburn, indigestion, GERD, stomach or duodenal ulcers, as mentioned above. The October 19, 2016, Medscape report, as well as the 2012 study published in Therapeutic Advances in Gastroenterology, entitled, “Overutilization of proton-pump inhibitors: what the clinician needs to know”, both discuss important health risks associated with the use of these drugs. These reports also bring forward the steps patients and physician should take to prevent these side effects from arising. For instance, it is well known that when you inhibit the secretion of stomach acid that, in turn, it reduces the absorption of certain vitamins and minerals. This is because certain vitamins and minerals require an acid environment to optimize their absorption into the bloodstream. In the case of vitamin B12, stomach acid is required to make the carrier protein that actually transports vitamin B12 from the gut into the bloodstream. This carrier protein is known as intrinsic factor.
As a result, proton pump inhibitors, while effective in treating specific stomach and gut health issues, can also lead to deficiency states of certain vitamins and minerals that, in turn, have resulted in some serious health consequences. For example:
- The use of PPI’s drugs has resulted in decreased absorption of calcium and magnesium, which has lead to decreased bone density and resulting hip and spinal fractures, due to osteoporosis.
- Decreased absorption of vitamin B12 is known to cause dementia-type problems, and if severe, can cause anemia. Older people naturally secrete less stomach acid and studies show that low serum vitamin B12 occurs in 20% of older people as a result. Older subjects using proton pump inhibitors have an even greater risk of developing a vitamin B12 deficiency with associated consequences.
- PPI’s can also reduce iron absorption, leading to low serum ferritin with subsequent increased risk of decreased energy, increased risk of infection and anemia.
- PPI’s have also resulted in low serum magnesium, which has caused seizures and serious heart arrhythmias in patients on these medications.
- Low potassium and calcium blood levels have caused seizures, confusion, tingling in the extremities (paresthesia), and severe lack of muscle coordination (ataxia)
As the researchers point out, the solution is very simple. Doctors should monitor the bloodwork of patients taking PPI’s periodically to see if deficiency states are emerging. If a deficiency state is emerging the use of targeted vitamin and/or mineral supplements can reverse the problem before any serious side effects develop. It’s really that simple.
So, if you or family member are taking a PPI drug, then make sure your doctor is monitoring the following blood work:
- Serum Vitamin B12
- Serum Red Blood Cell Folate
- Serum Ferritin – indicator of iron status
- Serum calcium, magnesium, potassium and phosphate
As well, a bone density test should also be undertaken every 2 years to look for risk of osteoporosis as blood calcium level is not a good enough indicator by itself.
I have included a link to the research reports in the text below.
1. Medscape: October 19, 2016 http://www.medscape.com/viewarticle/870621
2. Therapeutic Advances in Gastroenterology: 2012 https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3388523
Eat Smart, Live Well, Look Great,
Dr. James Meschino
DC, MS, ROHP
ABOUT THE AUTHOR
Dr. James Meschino is an associate professor in the division of physiology and biochemistry at the Canadian Memorial Chiropractic College, where he has taught nutrition and biochemistry since 1984. He has also taught the second and third nutrition courses at the Canadian College of Naturopathic Medicine and has been a faculty member of the American Academy of Anti-Aging Medicine and the American Council on Exercise (ACE). Dr Meschino has authored four nutrition/wellness/anti-aging books, and is the principal educator for the Global Integrative Medicine Academy (www.gim-academy.com). Dr. Meschino has lectured extensively throughout North America and is the formulator for Adeeva Nutritionals Canada Inc – a professional line of supplements dispensed by many healthcare practitioners and natural health product retailers (www.adeevainfo.com).